Hail, Bristol (C)
- When
- April 5, 9:20 PM EST to 9:22 PM EST
- Where
- Bristol (C) County, Bristol
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.600, -82.200
An amateur radio operator reported quarter-size hail fell in the City of Bristol.
A front across the region triggered isolated severe thunderstorms across southwest Virginia during the late evening hours. Storm reports were comprised of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A front across the region triggered isolated severe thunderstorms across southwest Virginia during the late evening hours. Storm reports were comprised of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 5, 7:55 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT SUN APR 5 2009
.DISCUSSION...WILL UPDATE ZONES TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 120. NO OTHER CHANGES PLANNED AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 48 49 31 46 29 / 80 40 40 30 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 46 47 30 43 28 / 90 60 60 40 20
OAK RIDGE, TN 44 45 30 43 28 / 90 60 60 40 20
TRI CITIES AIRPORT, TN 45 46 29 38 27 / 90 80 90 70 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE
SMOKY MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...
SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
UNICOI.
VA...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES: WISE.
&&
LCMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 345 PM EDT SUN APR 5 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-061000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 345 PM EDT (245 PM CDT) SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION THIS EVENING AHEAD OF A COLD FRONT. A FEW OF THESE STORMS MAY BECOME SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MUCH COLDER AIR WILL MOVE INTO THE REGION ON MONDAY BEHIND THE COLD FRONT...WITH SCATTERED SNOW SHOWERS DEVELOPING ACROSS MOST OF THE AREA BY MONDAY NIGHT. SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET. TEMPERATURES ARE ALSO EXPECTED TO FALL BELOW FREEZING AREAWIDE BY SUNRISE ON TUESDAY MORNING...AND AGAIN BY SUNRISE ON WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR SEVER WEATHER... WITH SNOWFALL REPORTS NEEDED IN THE HIGHER ELEVATIONS ON TUESDAY. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1016 PM EDT SUN APR 5 2009 TNZ017-018-VAZ005-006-008-060315- JOHNSON-RUSSELL-SCOTT-SULLIVAN-WASHINGTON- 1016 PM EDT SUN APR 5 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING CITY OF BRISTOL... JOHNSON...RUSSELL...SCOTT...SULLIVAN AND WASHINGTON COUNTIES... AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF BRISTOL TN...MOVING NORTHEAST AT 45 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA. 17
The Knoxville radar (KMRX), 118 km away, was scanning. The volume nearest the first event began at 02:19 UTC.
2 hail. Local standard time, as filed.
An amateur radio operator reported quarter-size hail fell in the City of Bristol.
A trained spotter reported penny-size hail fell in the City of Bristol.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162044, 162045.